What’s New in the Patient Safety World

September 2017

Weight-Based Dosing in Children

 

 

One factor contributing to many pediatric medication errors is that dosages of medications often require calculations based upon the weight of the patient. The fact that a calculation must be done predisposes to both simple arithmetic errors and to decimal point errors (see, for example, our September 2011 What's New in the Patient Safety World column “Dose Rounding in Pediatrics”).

 

A recent study looked at an intervention designed to reduce the likelihood of errors in weight-based dosing (Larose  2017). Larose and colleagues compared two strategies in a simulation exercise among residents rotating in the pediatric emergency department. One group of residents used a reference book providing weight-based precalculated doses. The other (control) group used a card providing milligram-per-kilogram doses.

 

They found that the clinical aid providing precalculated medication doses was not associated with a decrease in overall prescribing error rates but was highly associated with a lower risk of 10-fold error for bolus medications and for medications administered by continuous infusion.

 

Of course, the other big issue in calculating weight-based pediatric medication dosages is having an accurate weight and one that uses the appropriate units.

 

According to the American Academy of Pediatrics (AAP), half of all U.S. hospitals do not weigh and record in kilograms, according to an emergency readiness assessment (Korioth 2016). That simple initiative (requiring all weights be in kilograms) can prevent drug-dosing errors. There has been an updated AAP-endorsed statement from the Emergency Nurses Association (ENA) calling for use of kilograms in the ED (ENA 2016, Wyckoff 2017). An error that originates in the ED can follow the patient throughout a hospital visit.

 

The ENA position statement recommends:

 

Lastly, don’t forget that one of the unintended consequences of healthcare information technology is that a single error can be propagated into multiple other errors. The classic error is inputting an incorrect patient weight into a dedicated field in an electronic medical record. That erroneous patient weight may then be used to calculate doses of those medications that use weight-based dosing. This error probably most often happens when the weight is input in pounds when the EMR is expecting the weight in kilograms. There are also instances where a patient’s height and weight have been transposed in the EMR. The other time it occurs is when the weight put into that field is an estimated weight that turns out to be incorrect or when the weight field is not updated after a significant gain or loss of weight. Good EMR’s do two things:

  1. When a weight is input into a dedicated field the EMR will prompt for input in kilograms or it will ask whether the input weight is in pounds or kilograms and make the appropriate adjustment.
  2. After a certain period of time (eg. 2-3 weeks) the EMR may prompt the user to adjust the weight if significant change has taken place.

 

What safety mechanisms do you have in place to ensure capture of correct weights?

 

 

Some of our other columns on errors related to patient weights:

 

March 23, 2010           ISMP Guidelines for Standard Order Sets

September 2010          NPSA Alert on LMWH Dosing

August 2, 2011           Hazards of ePrescribing

January 2013               More IT Unintended Conseequences

December 8, 2015       Danger of Inaccurate Weights in Stroke Care

May 2016                    ECRI Institute’s Top 10 Patient Safety Concerns for 2016

 

 

Some of our other columns on pediatric medication errors:

 

November 2007          1000-fold Overdoses by Transposing mg for micrograms

December 2007           1000-fold Heparin Overdoses Back in the News Again

September 9, 2008      Less is More and Do You Really Need that Decimal?

July 2009                     NPSA Review of Patient Safety for Children and Young People

June 28, 2011              Long-Acting and Extended-Release Opioid Dangers

September 13, 2011    Do You Use Fentanyl Transdermal Patches Safely?

September 2011          Dose Rounding in Pediatrics

April 17, 2012             10x Dose Errors in Pediatrics

May 2012                    Another Fentanyl Patch Warning from FDA

June 2012                    Parents’ Math Ability Matters

September 2012          FDA Warning on Codeine Use in Children Following Tonsillectomy

May 7, 2013                Drug Errors in the Home

May 2014                    Pediatric Codeine Prescriptions in the ER

November 2014          Out-of-Hospital Pediatric Medication Errors

January 13, 2015         More on Numeracy

April 2015                   Pediatric Dosing Unit Recommendations

September 2015          Alert: Use Only Medication Dosing Cups with mL Measurements

November 2015          FDA Safety Communication on Tramadol in Children

October 2016              Another Codeine Warning for Children

January 31, 2017         More Issues in Pediatric Safety

May 2017                     FDA Finally Restricts Codeine in Kids; Tramadol, Too

August 2017               Medication Errors Outside of Healthcare Facilities

August 2017               More on Pediatric Dosing Errors

 

 

 

References:

 

 

Larose G, Levy A, Bailey B, Cummins-McManus B, et al. Decreasing Prescribing Errors During Pediatric Emergencies: A Randomized Simulation Trial. Pediatrics 2017: 139(3): e20163200

http://pediatrics.aappublications.org/content/139/3/e20163200?sso=1&sso_redirect_count=1&nfstatus=401&nftoken=00000000-0000-0000-0000-000000000000&nfstatusdescription=ERROR%3a+No+local+token

 

 

ENA (Emergency Nurses Association). Weighing All Patients in Kilograms. Position Statement; September 2016

https://www.ena.org/docs/default-source/resource-library/practice-resources/position-statements/weighingallpatientsinkilograms.pdf?sfvrsn=9c0709e_6

 

 

Korioth T. FYI: Weigh in kilograms to cut dosing errors. AAP News 2016; August 19, 2016

http://www.aappublications.org/news/2016/08/19/FYIKG081916

 

 

Wyckoff AS. To reduce errors, ED staff should weigh patients in kilograms  AAP News 2017; August 29, 2017

http://www.aappublications.org/news/2017/08/29/Kilograms082917

 

 

 

 

 

Print “PDF version

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive